Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Treatment for panic attacks with PD


  • Please log in to reply
3 replies to this topic

#1 deg3

deg3

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 11 February 2013 - 04:57 PM

Hello all,

My spouse was diagnosed with Parkinson’s last June. He doesn’t have a tremor but has:
- several non-motor symptoms.
- loss of some dexterity/movement in his right arm/hand.
- speech volume/clarity issues.
He also has had RLS for the last few years.

His neuro keeps tweaking his meds, the latest change being a move to the Neupro patch last fall at 4mg while continuing his carbidoba/levodopa 25/100. For the latter, he takes ¼ tab late morning, a half tab around 7 p.m. and a full pill at 11 p.m. when he goes to bed. He seems extremely sensitive to all PD meds. So he tries to tip the medication to the end of the day. If he were to take more in the morning - which he's tried - he would be plunged into a mental fog and/or fall asleep. He generally has significant issues with daytime sleepiness, yet also has serious insomnia compounded by his RLS.

But the latest problem – and my reason for writing – is the onset of severe panic attacks. At first he thought he was having a heart attack, and we’ve had a couple of trips to the ER. But now his neurologist and GP both believe they are full-blown panic attacks. At first, he was given a script for alprazolam to be used “as needed”. But when he was having to take it daily, his GP said he should switch to Lexapro, something he used to take several years ago. We’re only four days on the Lexapro, but the panic attacks are still happening – and he’s beginning to think they might be linked to when his carbidopa/levodopa is wears off. Has anyone experienced that? Are panic attacks fairly common among PD patients? And if so, what is the preferred treatment strategy? I feel so helpless when he has one of these. I’m just trying to find some ideas to ease his burden.

Thanks for listening.

#2 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,042 posts

Posted 15 February 2013 - 01:26 PM

Great topic. I will yell you at that small of a dose of sine met, it is very rare that it would be the Carb/levo. More than likely it may be the patch. I have heard more complaints about this issues with the patch than the ccarb/Levo.
The patch is dopamine agonist, like mirapex and equip, so the side effects are going to be the same. The side effects ar also dose related, the higher the dose, the worse the side effect.
The lexapro is a great choice, but unfortunately you need to give it sometimes 4-6 weeks to get at that certain blood level.
My advice would be to hang in there for at leas one month on the lexapro. Give it a chance before you give up. It is very effective at controlling the anxiety and panic issue, but like I said it takes time.
Keep me posted.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 deg3

deg3

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 15 February 2013 - 01:46 PM

Thanks for the helpful response. Are you saying that panic attacks have been associated with the Neupro patch? That would be unfortunate, since going on the patch was an attempt to avoid the peaks and valleys he experiences when taking almost any PD med in pill form.

For example, even though we recognize his carbidopa/levadopa is quiet low, he can take just half a tab and within a half hour can be plunged into what he describes as a "drunken-like stupor" which can last for the next few hours. It's a frustrating thing, since other PD patients seem to tolerate well the Sinemet at much higher levels.

#4 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,042 posts

Posted 15 February 2013 - 03:13 PM

I am thinking it is the closness at which you are giving the patch and sine met. If you apply the patch at 8pm and give the last dose.of sine met at 11pm, it may work itself out.
It may just be the combo so close together that is causing the isuue.
Never give up. Try the change for a week or two and see what happens.
Please keep me updated.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users